Alert archive / Kentucky / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 80, NWS Jackson, KY

May 21, 2022Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at May 21, 2022, 6:56 PM EDT for Fleming County, Rowan County, Kentucky. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2022, 6:56 PM EDT (22:56 UTC)
Expired
May 21, 2022, 7:19 PM EDT
In force
23 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fleming County, KY, Rowan County, KY

The radar

The Jackson,KY radar (KJKL), 80 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.9 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2022-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 808 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2022-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
808 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1154 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 6:22 PM EDT, 34 minutes earlier.

Area forecast discussion, May 21, 6:22 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
622 PM EDT Sat May 21 2022

.SHORT TERM...(This evening through Sunday night)
Issued at 330 PM EDT SAT MAY 21 2022

Thunderstorm activity will continue across the region today. Present
surface analysis has a surface low pressure centered across eastern
Illinois as of 15Z. The low will continue to move north-northeast
and as it does it will drag a cold front closer and closer to the
forecast area. Ahead of the front, showers and thunderstorms have
developed and will continue to develop; however, without large scale
forcing or favorable shear, storms won't reach severe weather
criteria in eastern Kentucky. Also ahead of the front, strong
southwesterly winds will continue to advect warm, moist air into the
region making it a rather uncomfortable, sticky day through the
afternoon into early evening. Temperatures are starting to reach
their highs for the day but its worth mentioning that records could
be broken this afternoon.

Southerly flow will continue into the night with increasing chances
of showers and maybe a rumble of thunder or two as we move into the
overnight hours as the surface low continues the move northeast
along a surface stationary front. The associated cold front
responsible for the showers and storms is expected to start moving
into the forecast area later tonight and quickly pass through before
exiting Sunday afternoon. Showers and thunderstorms will be possible
through frontal passage. The SPC has the entire forecast area in a
general thunderstorm category for the threat of storms. Also with
ample amounts of moisture and decent PWat values, the WPC has the
area in an area of marginal excessive rainfall through the day
Sunday as well. Once the front exits the area late Sunday, high
pressure returns the Bluegrass State and drying the region out to
start the work week.

.LONG TERM...(Monday through Saturday)
Issued at 622 PM EDT SAT MAY 21 2022

The models are in decent agreement with the long wave pattern
through next week. Short wave energy inbound from southwestern
Canada will deepen a trough across the West. This trough will then
gradually shift east through the center of the CONUS by Wednesday,
before moving towards the Eastern Seaboard by early next weekend.
Detail differences become more apparent towards the end of the
period. As such, have stuck fairly close to the blended guidance,
besides the usual timing biases as seen in the gridded data.

Overall, a fairly stormy pattern will be on tap across eastern
Kentucky, with a small reprieve possible early on, and then
towards next weekend. A cold front will be exiting off to our
southeast on Monday, with enough moisture lingering in its wake to
allow for an uptick in weaker convection during peak heating. This
will wind down into Monday evening, before PoPs increase once
again on Tuesday, as a warm front then returns from the
southwest. Wednesday through Friday will be the more active
period, as a slow-moving cold front approaches from the northwest.
Locally heavy rainfall will be possible during this period, but
overall, model signals look on the low-side for anything more
significant at this point. This front will then exit by Saturday,
with dry weather returning across the area.

Temperatures will start out below normal, with highs in the lower
70s. Readings will then trend above normal through the middle of
the week, with generally low to mid 80s expected. Temperatures
then cool off once again for Friday and Saturday, with highs back
in the 70s. Lows will average in the 50s and 60s through the
period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 138 PM EDT SAT MAY 21 2022

VFR conditions will remain across all TAF sites across the area.
Some shower activity is occurring in the eastern zones but not
impacting any terminals. Southwesterly winds with gusts to 20
knots will prevail through the period. VFR conditions will
continue through the period before a cold front brings MVFR/IFR
visibilities and VCSH/VCTS after 10Z/Sunday. Precipitation
continues through 14Z before shifting off to the east. Lowered
CIGS will remain over the region post- front, keeping some
terminals in MVFR/IFR categories.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...VORST
LONG TERM...GEOGERIAN
AVIATION...VORST
Hazardous weather outlook, May 21, 3:36 PM EDT, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
336 PM EDT Sat May 21 2022

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-221100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
336 PM EDT Sat May 21 2022

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms will be possible, especially after midnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will be possible, at times, Sunday through
Friday, especially during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

VORST/GEOGERIAN

In the hours before

Special weather statement, May 21, 5:47 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service JACKSON KY
547 PM EDT Sat May 21 2022

KYZ044-050>052-212215-
Rowan KY-Montgomery KY-Bath KY-Fleming KY-
547 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of Montgomery, Bath,
south central Fleming and west central Rowan Counties through 615 PM
EDT...

At 546 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Sterling, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Ewington, Stoops, Coons Station, Upper Spencer and Lower Spencer
  around 550 PM EDT.
  Sharpsburg, Flat Creek, Stepstone, Howards Mill, Oggs Station and
  Walkers Crossing around 555 PM EDT.
  Peeled Oak around 600 PM EDT.
  Owingsville, Reynoldsville, Kendall Springs, Preston and Crooks
  around 605 PM EDT.

Other locations in the path of this storm include Bourbon Furnace,
Olympia, Marshall, Salt Lick, Slate Valley, Craigs, Peasticks,
Wyoming, Odessa, Oakley, Polksville and Grange City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3796 8395 3811 8407 3835 8369 3812 8351
TIME...MOT...LOC 2146Z 238DEG 25KT 3808 8394

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VORST
Special weather statement, May 21, 6:36 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service JACKSON KY
636 PM EDT Sat May 21 2022

KYZ120-212300-
Pike KY-
636 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of southeastern Pike
County through 700 PM EDT...

At 636 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marrowbone, or 7 miles northwest of Breaks Interstate, moving
northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Fishtrap Lake around 645 PM EDT.
  Phyllis, Mouthcard and Toonerville around 650 PM EDT.
  Biggs and Fedscreek around 655 PM EDT.

Other locations in the path of this storm include Kimper.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3732 8229 3728 8233 3728 8234 3726 8236
      3734 8248 3753 8235 3742 8213
TIME...MOT...LOC 2236Z 216DEG 20KT 3736 8239

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CMF
Special weather statement, May 21, 6:51 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
651 PM EDT Sat May 21 2022

KYZ044-052-212315-
Rowan KY-Fleming KY-
651 PM EDT Sat May 21 2022

...A strong thunderstorm will impact portions of east central Fleming
and north central Rowan Counties through 715 PM EDT...

At 651 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waltz, or 7 miles north of Morehead, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gates around 655 PM EDT.
  Triplett around 700 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3840 8348 3838 8345 3840 8341 3835 8337
      3832 8336 3832 8334 3830 8333 3828 8333
      3827 8332 3819 8341 3836 8361 3842 8355
TIME...MOT...LOC 2251Z 240DEG 17KT 3830 8345

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CMF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:47 PM EDTSpecial Weather StatementJKLBath, Montgomery28 min
May 21, 6:36 PM EDTSpecial Weather StatementJKLPike24 min
May 21, 6:51 PM EDTSpecial Weather StatementJKLRowan24 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.